Oklahoma, 2002

Hail and Damaging Wind in Oklahoma, July 11, 2002

July 11, 2002 · NWS OUN · 3 events in 2 counties and zones

2 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 11, 1:45 PM CST, 45 minutes earlier.

Area forecast discussion, Jul 11, 1:45 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
245 PM CDT THU JUL 11 2002

MULTIPLE BOUNDARIES REMAIN ACROSS AREA THIS AFTN AND THESE SHOULD
PROVIDE FOCUS FOR SCATTERED SHWR/TSTM ACTIVITY TO DEVELOP ACROSS THE
AREA THIS AFTN/EVENING. LEFTOVER CLOUD COVER FROM THIS MORNINGS
ACTIVITY HAS SLOWED DEVELOPMENT OF ANY ACTIVITY SO FAR...BUT THINK
IT WILL BEGIN TO OCCUR OVER THE NEXT COUPLE OF HOURS. A FEW OF THESE
COULD APPROACH SEVERE LIMITS...ESPECIALLY ACROSS THE SOUTH WITH SOME
MARGINAL HAIL/WIND...BUT WILL NOT INCLUDE SEVERE WORDING IN ZONES.

A LOT OF UNCERTAINTY IN THIS FORECAST AND MOST OF IT REVOLVES AROUND
WHAT THE UPPER LOW MOVING SOUTH ACROSS NORTHERN/CENTRAL PLAINS THIS
AFTN IS GOING TO DO OVER THE NEXT WEEK. MODELS ALL TRY AND CUT THIS
LOW OFF FROM MAIN FLOW BY THIS WEEKEND...BUT ARE NOT QUITE SURE WHAT
TO DUE WITH IT AFTER THAT. WILL SIDE MORE WITH AVN/MRF...WHICH TENDS
TO WANT AND RETROGRADE IT WEST ACROSS STATE OVER WEEKEND INTO NEXT
WEEK. THINK ECMWF IS GETTING CARRIED AWAY WITH ITS WESTWARD
MOVEMENT...WHICH HAS THE LOW MOVING BACK TOWARD THE WEST COAST OF
MEXICO BY EARLY NEXT WEEK. WITH THIS IN MIND WILL INTRO POPS ACROSS
CENTRAL/EASTERN SECTIONS AND INTO N TX COUNTIES OVER WEEKEND AND
EVEN UP THEM TO CHANCE CAT FOR SUN/MON TIME FRAME.

AVN IS MORE PESSIMISTIC WITH CLOUD COVER AS WELL AND THEREFORE HAS
LOWER HIGH TEMPS FORECAST NEXT COUPLE OF DAYS. WITH LOW CLOUDS
HANGING IN ACROSS CENTRAL PLAINS THIS AFTN AND THIS CLOUD COVER IS
FORECAST TO MOVE SOUTH INTO AT LEAST PARTS OF THE STATE ON
FRIDAY...MUCH OF THE AREA MAY STRUGGLE TO WARM OUT OF THE 80S.  WILL
NOT GO QUITE AS LOW AS MAV NUMBERS...BUT WILL GO JUST A CAT OR SO
ABOVE.

FOR THE REST OF EXTENDED WILL MAINTAIN LOW POPS FOR CENTRAL/EASTERN
SECTIONS WITH NEAR NORMAL TEMPS AS UNCERTAINTY REMAINS WITH POSITION
OF UPPER LOW.

FIRST GUESS NMBRS
FCSTID =30
OKC   69  86  66  87 /  40  30  20  20
HBR   69  86  66  88 /  40  30  20  10
SPS   71  88  68  90 /  40  40  20  10
GAG   65  85  63  87 /  40  30  20  10
PNC   68  84  64  87 /  40  30  20  20
DUA   70  89  68  89 /  40  40  30  20

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Jul 11, 8:36 AM CST, 5 hours 54 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
936 AM CDT THU JUL 11 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1045 PM    CLEO SPRINGS              OK   .75 INCH HAIL
07/10/02   MAJOR

TJ
Special weather statement, Jul 11, 11:00 AM CST, 3 hours 30 minutes before
OKZ004>048-050>052-TXZ083>090-112100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT THU JUL 11 2002

THUNDERSTORM OUTLOOK...
NO ORGANIZED SEVERE WEATHER IS EXPECTED ACROSS WESTERN AND
CENTRAL OKLAHOMA AND WESTERN NORTH TEXAS THROUGH TONIGHT

DISCUSSION...
CLOUD COVER FROM THUNDERSTORMS EARLY THIS MORNING WILL LIMIT
HEATING ACROSS NORTHERN AND CENTRAL OKLAHOMA...WHILE MORE
SUN ACROSS SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS WILL
ALLOW TEMPERATURES TO WARM INTO THE MID 90S.  OUTFLOW WINDS
FROM THUNDERSTORMS THIS MORNING AND A WEAK CONVERGENT BOUNDARY
ACROSS WESTERN NORTH TEXAS WILL BE THE FOCUS FOR STORM
DEVELOPMENT THIS AFTERNOON.  RELATIVELY WEAK WINDS ALOFT
WILL LIMIT ORGANIZED SEVERE STORMS...BUT A FEW STRONGER STORMS
MAY PRODUCE WIND GUSTS TO 60 MPH AND HAIL TO THE SIZE OF DIMES.
FARTHER NORTH ACROSS NORTHERN OKLAHOMA...STORMS MAY REDEVELOP
ALONG THE MAIN COLD FRONT THIS AFTERNOON AND EVENING.
THUNDERSTORMS ACROSS THIS AREA ARE NOT EXPECTED TO BE AS STRONG
BECAUSE OF COOLER TEMPERATURES.  HOWEVER...ISOLATED AREAS
MAY EXPERIENCE LOCALIZED FLOODING FROM SLOW MOVING THUNDERSTORMS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRI JUL 12.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.

OTHER HAZARDOUS WEATHER...
SOME OF THE SLOW-MOVING STORMS COULD CAUSE FLOODING PROBLEMS OVER
SMALL AREAS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 700
AM...FRIDAY...JULY 12TH.

The radar

The Altus AFB radar (KFDR), 85 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Greer

When
July 11, 2:30 PM CST
Where
Greer County, 3 mi E of Reed
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.900, -99.633

Hail, Garvin

When
July 11, 4:40 PM CST
Where
Garvin County, 7 mi W of Wynnewood
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
34.650, -97.283

Thunderstorm Wind, Garvin

When
July 11, 4:40 PM CST
Where
Garvin County, 7 mi W of Wynnewood
Property damage
$500
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
34.650, -97.283

Trees were blown down across a road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2002Every state in 2002This day in weather historyWarnings in Oklahoma, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5303769, 5303770, 5303771.